Florida, 2020

Damaging Winds in Florida, May 18, 2020

May 18, 2020 · NWS TBW · 4 events in 2 counties and zones

Squall line produces strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Squall line produces strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 18, 7:53 AM EST, 1 minute earlier.

Area forecast discussion, May 18, 7:53 AM EST, 1 minute before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
853 AM EDT Mon May 18 2020

.UPDATE...
Area of strong storms moving toward coast at this time with some
decent looking winds will move across the Tampa Bay region this
morning with more showers and storms moving into Nature Coast and
southwest Florida. This convection will move into the interior and
eastern half of the Florida peninsula during the afternoon, but
mid/upper level shortwave moving across gulf will help to keep
more scattered to numerous convection going. Have raised rain
chances and moved timing up based on current conditions otherwise
rest of forecast looks ok at this time.

&&

.AVIATION...
Convection will cause some MVFR/local IFR conditions today,
otherwise VFR conditions are expected outside of convection.

&&

.MARINE...
High pressure from the Atlantic extending west across the Florida
Straits and into the southeastern Gulf of Mexico combined with
large closed mid level low settling south to cover much of the Mid
Atlantic and Southeast U.S. will maintain southwest to west winds
in the 10 to 15 knot range with seas of 2 to 3 feet over the Gulf
waters today through Wednesday with higher winds and seas in the
vicinity of thunderstorms. During the latter part of the week and
into next weekend the surface high will drift north with a
southeast to southwest wind flow expected across the waters from
south to north with a weaker pressure pattern supporting an
enhanced onshore sea breeze component developing along the coast
each afternoon.

&&

.Prev Discussion... /issued 314 AM EDT Mon May 18 2020/

..Some Severe Storms Possible Today...

DISCUSSION (Today - Sunday)...
A sprawling mid level closed low moving into the Ohio Valley today
will sink southward toward the Tennessee valley and Southern
Appalachians through Tuesday night within the eastern U.S. mid
level trough, where it will remain in place through Thursday under
a developing Rex block over the northeastern states.

As for today a southern stream short wave trough/closed low now
along the northern Gulf coast will approach and move east across
the north-central peninsula later tonight within the southern
extension of the large mid level trough over the eastern U.S.
mentioned above. These features along with a pre-frontal surface
trough will support scattered to numerous shower and storm
development across the forecast area later this morning and into
the afternoon with rain chances increasing into the 60 to 70
percent range area-wide.

With model sounding data indicating moderate instability
developing along with sufficient deep layered shear around 30
knots and cold mid level temperatures (-10 to -11C), some strong
to isolated severe storms will be possible and the Storm
Prediction Center has placed much of the Florida peninsula in a
"Marginal Risk" for severe weather today, with the main hazards
from the storms being damaging winds and hail. Temperatures today
ahead of the convection should again be quite warm with highs
topping out in the upper 80s.

During tonight the aforementioned short wave trough will pivot
eastward across the peninsula with some additional showers and
storms possible with the short wave then exiting east into the
Atlantic by early Tuesday as the surface frontal trough becomes
diffused across the south-central peninsula. On Tuesday drier air
filtering in from the north in the wake of the short wave trough and
front should lower rain chances (Pops 20% or less) from the I-4
corridor north into the Nature coast, while additional scattered
showers and storms (Pops 30-60%) will again be possible across the
remainder of the forecast area especially southern and eastern
sections where the best available moisture and instability will
reside, with similar weather expected on Wednesday.

Now during Thursday through Sunday the Rex block over the
northeastern states will break down which will allow the
stationary closed cut-off mid level low over the TN valley to
move out to the northeast toward New England. In the wake of this
low mid level and surface ridging will build in over Florida and
the southeastern states. Sufficient low level moisture combined
with daytime heating will lead to diurnal sea breeze driven
showers and storms (Pops in the 30-50 percent range) across the
forecast area each day during the afternoon and early evening
hours with the best coverage focusing over inland locations along
the east/west sea breeze merger. Near seasonal level temperatures
through mid week will climb to above normal by late in the week
and into next weekend.

FIRE WEATHER...
Ample low level moisture will keep humidity values well above
critical levels through the week. Increasing 20 foot winds and
transport winds will yield elevated/high dispersions today and
and Tuesday, otherwise no other fire weather hazards are expected.

&&

.Preliminary Point Temps/PoPs...
TPA  83  73  84  71 /  80  60  30  10
FMY  85  74  86  73 /  70  50  60  10
GIF  87  70  87  67 /  70  50  40  10
SRQ  85  73  84  71 /  80  60  30  10
BKV  86  69  86  66 /  70  60  20  10
SPG  81  74  82  72 /  80  60  30  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

UPDATE/AVIATION/MARINE...Close
PREV DISCUSSION...McMichael
UPPER AIR/DECISION SUPPORT...Shiveley
Hazardous weather outlook, May 18, 4:44 AM EST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
544 AM EDT Mon May 18 2020

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-182145-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-
544 AM EDT Mon May 18 2020

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Numerous thunderstorms are expected throughout the day today.
During the late morning through the afternoon and evening, there
is potential for some strong to severe storms capable of
producing strong gusty winds, small hail, locally heavy rains,
and frequent deadly lightning strikes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No significant hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Fleming

In the hours before

Special weather statement, May 18, 7:29 AM EST, 25 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
829 AM EDT Mon May 18 2020

FLZ050-151-181315-
Coastal Hillsborough FL-Pinellas FL-
829 AM EDT Mon May 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PINELLAS AND
NORTHWESTERN HILLSBOROUGH COUNTIES UNTIL 915 AM EDT...

At 829 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Palm Harbor to 8 miles
southwest of Harbor Bluffs. Movement was northeast at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Tampa, Clearwater, Largo, Pinellas Park, Palm Harbor, South
Highpoint, East Lake, Harbor Bluffs, Feather Sound, Ridgecrest,
Keystone, Safety Harbor, Oldsmar, Belleair, Belleair Bluffs, Belleair
Beach, Indian Shores, Belleair Shore, Walsingham Park and Highpoint.

LAT...LON 2810 8288 2817 8264 2816 8262 2810 8259
      2793 8260 2783 8290 2787 8291
TIME...MOT...LOC 1229Z 234DEG 21KT 2805 8294 2785 8295

TBW

The radar

The Tampa radar (KTBW), 23 km away, was scanning. The volume nearest the first event began at 12:54 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pinellas

When
May 18, 7:54 AM EST
Where
Pinellas County, Saint Petersburg Ports Site
Measured
52 kt (60 mph) measured gust
Reported by
Buoy
Coordinates
27.760, -82.630

Buoy station SAPF1 St Petersburg Fl reported a wind gust.

Thunderstorm Wind, Pinellas

When
May 18, 7:56 AM EST
Where
Pinellas County, Spg-Albert Whitted Airport
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
27.770, -82.630

ASOS station KSPG St Petersburg Albert Whitted reported a wind gust.

Thunderstorm Wind, Hillsborough

When
May 18, 8:06 AM EST
Where
Hillsborough County, Old Port Tampa Ports Site
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
27.860, -82.550

Mesonet station OPTF1 Old Port Tampa Fl reported a wind gust.

Thunderstorm Wind, Pinellas

When
May 18, 8:15 AM EST
Where
Pinellas County, 1.41 mi ESE of Saint Petersburg Beach
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
27.700, -82.720

Large tree uprooted on golf course.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883934, 883932, 883933, 883935.